On finite-by-nilpotent profinite groups

Document Type : Proceedings of the conference "Engel conditions in groups" - Bath - UK - 2019


1 Dipartimento di Ingegneria dell'Informazione - DEI, Università di Padova,

2 Dipartimento di Matematica, Università di Bologna, Italy.


Let $\gamma_n=[x_1,\ldots,x_n]$ be the $n$th lower central word‎. ‎Suppose that $G$ is a profinite group‎ ‎where the conjugacy classes $x^{\gamma_n(G)}$ contains less than $2^{\aleph_0}$‎ ‎elements‎ ‎for any $x \in G$‎. ‎We prove that then $\gamma_{n+1}(G)$ has finite order‎. ‎This generalizes the much celebrated‎ ‎theorem of B‎. ‎H‎. ‎Neumann that says that the commutator subgroup of a BFC-group is finite‎. ‎Moreover‎, ‎it implies that‎ ‎a profinite group $G$ is finite-by-nilpotent if and only if there is a positive integer $n$ such that‎ ‎$x^{\gamma_n(G)}$ contains less than $2^{\aleph_0}$‎ ‎elements‎, ‎for any $x\in G$‎.


[1] E. Detomi, G. Donadze, M. Morig and P. Shumyatsky, On finite-by-nilpotent groups, preprint, arXiv:1907.02798.
[2] E. Detomi, B. Klopsch and P. Shumyatsky, Strong conciseness in profinite groups, preprint, arXiv:1907.01344.
[3] E. Detomi, M. Morigi and P. Shumyatsky, On conciseness of words in profinite groups, J. Pure Appl. Algebra, 220
(2016) 3010–3015.
[4] E. Detomi, M. Morigi and P. Shumyatsky, BFC-theorems for higher commutator subgroups, Q. J. Math., to appear,
[5] E. Detomi, M. Morigi and P. Shumyatsky, Profinite groups with restricted centralizers of commutators, Proc. R.
Soc. Edinb., to appear, arXiv:1901.04774.
[6] G. Dierings and P. Shumyatsky, Groups with Boundedly Finite Conjugacy Classes of Commutators, Q. J. Math.,
69 (2018) 1047–1051.
[7] S. Franciosi, F. de Giovanni and P. Shumyatsky, On groups with finite verbal conjugacy classes, Houston J. Math.,
28 (2002) 683–689.
[8] R. M. Guralnick and A. Maroti, Average dimension of fixed point spaces with applications, J. Algebra, 226 (2011)
[9] J. L. Kelley, General Topology, Van Nostrand, Toronto - New York - London, 1955.
[10] L. L´evai and L. Pyber, Profinite groups with many commuting pairs or involutions, Arch. Math. (Basel), 75 (2000)
[11] B. H. Neumann, Groups covered by permutable subsets, J. London Math. Soc., 29 (1954) 236–248.
[12] P. M. Neumann and M. R. Vaughan-Lee, An essay on BFC groups, Proc. Lond. Math. Soc., 35 (1977) 213–237.
[13] D. J. S. Robinson, A course in the theory of groups, Second edition. Graduate Texts in Mathematics, 80, SpringerVerlag, New York, 1996.
[14] D. Segal and A. Shalev, On groups with bounded conjugacy classes, Quart. J. Math. Oxford, 50 (1999) 505–516.
[15] A. Shalev, Profinite groups with restricted centralizers, Proc. Amer. Math. Soc., 122 (1994) 1279–1284.
[16] J. Wiegold, Groups with boundedly finite classes of conjugate elements, Proc. Roy. Soc. London Ser. A, 238 (1957)
Volume 9, Issue 4 - Serial Number 4
Proceedings of the conference "Engel conditions in groups"- Bath-UK-2019
December 2020
Pages 223-229
  • Receive Date: 09 October 2019
  • Revise Date: 01 June 2020
  • Accept Date: 29 October 2019
  • Published Online: 01 December 2020